Iowa, 2012

Hail and Damaging Winds in Iowa, August 16, 2012

August 16, 2012 · NWS DMX · 9 events in 4 counties and zones

A strong cold front moved into Iowa during the afternoon and evening of the 15th into the morning hours of the 16th. The atmosphere was somewhat capped initially, however thunderstorms were able to develop after midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
$40,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong cold front moved into Iowa during the afternoon and evening of the 15th into the morning hours of the 16th. The atmosphere was somewhat capped initially, however thunderstorms were able to develop after midnight. The available CAPE was in the 2000 to 3000 J/kg range. Downdraft CAPE was in the 800 to 1200 J/kg, with 700 J/kg available in the -10 to -30 C layer of the atmosphere. The freezing level was quite high, in excess of 15,000 feet. Deep moisture convergence took place during the evening of the 15th with precipitable water values around 1.6 inches. The atmosphere was weakly sheared with about 30 kts of effective shear present. The storms had strong cores present on radar, however the high freezing level and lack of tilt in the storms limited hail size. Hail up to ping pong ball size fell in Dallas County. Gusty winds of 45 to 55 MPH were reported across Guthrie, Dallas, and Polk Counties. A wind gust of 62 MPH was measured northwest of Des Moines in Polk County. Many of the storms produced winds in excess of 40 MPH. In addition to the wind, numerous reports of hail from pea to nickel size were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 15, 9:18 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 15, 9:18 PM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1018 PM CDT WED AUG 15 2012

.UPDATE 16/06Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
HAVE REWORKED ZONES A BIT WITH SLOWER ONSET OP CONVECTION AND SO
FAR...LITTLE CONVERGENCE ALONG THE FRONT OVER NORTHWEST IOWA. SO FAR
MOST ACTIVITY IN COOLER H700 AIR IN MN. AS THE MID LEVELS COOL
OVERNIGHT BETTER CHANCES FOR THUNDER TO GET GOING. HAVE TRIMMED BACK
SOUTH UNTIL AFTER MIDNIGHT AND HIT THE NORTHEAST A BIT HARDER WITH
EXPECTED COVERAGE TO BE HIGHER THERE COMPARED TO THE SOUTH AS WARM
AIR ADVECTION AND H850 LOW LEVEL JET INCREASES TO 30-35KTS AFTER 06Z
MAINLY EAST AND NORTHEAST. CONSEQUENTLY WITH LESSER CONVECTION...
HAVE ALSO LOWERED QPF AMOUNTS SOUTH/WEST FRINGES. LOWS ON TRACK AS
WELL. /REV

.PREVIOUS SHORT TERM /TONIGHT/...
POTENT UPPER LEVEL SYSTEM DROPPING SOUTHEAST INTO MONTANA AND SOUTH
DAKOTA THIS AFTERNOON. ASSOCIATED LOW PRESSURE MOVING INTO WESTERN
ONTARIO WITH A COLD FRONT EXTENDING THROUGH FAR NORTHWEST MINNESOTA
AND SOUTH INTO CENTRAL NEBRASKA. SYSTEM WILL PROGRESS SLOWLY
SOUTHEAST OVERNIGHT WITH THE KINEMATIC FORCING ARRIVING OVER THE
NORTHEAST AROUND 03Z. MASS THETA-ADVECTION WILL SPREAD ACROSS
CENTRAL IOWA IN ADVANCE OF THE UPPER LEVEL DYNAMICS WITH THE
INSTABILITY AXIS SHIFTING EAST AND BEING CENTERED NEAR THE
INTERSTATE 35 CORRIDOR BY 06Z. MUCAPE VALUES OF 1500 TO 2500 J/KG
ARE EXPECTED WITH DCAPE VALUES INCREASING TO NEAR 1000 J/KG WITH
WIND PROFILES BECOMING MORE PARALLEL. THIS SET UP SHOULD BE
FAVORABLE FOR COLD POOL DEVELOPMENT AND BOWING SEGMENTS WITH WIND
GUST POTENTIAL TO 70 MPH. WHILE A FEW STORMS LIKELY WILL PRODUCE
LARGE HAIL...THE DAMAGING WINDS WILL BE THE PRIMARY THREAT. A FEW
NON SEVERE STORMS ARE POSSIBLE THE REMAINDER OF THE AFTERNOON AS
CURRENT WAVE OF THETA-E ADVECTION LIFTS THROUGH.

THE FRONTAL BOUNDARY WILL BE OVER THE SOUTHEAST FORECAST AREA BY
12Z. SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER POST FRONTAL
THOUGH SHOULD BE ENDING ACROSS THE NORTHWEST AS DRY AIR BEGINS TO
ADVECT IN. OVERNIGHT LOW TEMPERATURES WILL BE DIFFICULT AND
DEPENDENT ON STRENGTH OF CONVECTIVE COLD POOLS.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
LONG WAVE TROUGH WILL PUSH DEEP COLD FRONT THROUGH IA OVERNIGHT
WHICH SHOULD BE EXITING STATE BY THE BEGINNING OF THE PERIOD.  POST
FRONTAL FORCING WILL LINGER ACROSS SE HALF OF THE STATE HOWEVER
RESULTING IN SCATTERED SHOWERS AND SOME THUNDER...MAINLY IN THE
MORNING.  18Z NAM AS WELL AS PAST TWO HI RES WRF RUNS INDICATE BACK
EDGE OF PRECIP ALONG DENISON-WEBSTER CITY-CHARLES CITY LINE BY 12Z
AND JUST EXITING SE SECTIONS BY 18Z.

LARGE HIGH PRESSURE AREA WILL THEN DROP INTO IA AND SURROUNDING
STATES WITH AIRMASS CHANGE THE PRIMARY STORY.  COOL AND DRY WEATHER
IS ANTICIPATED INTO THE WEEKEND WITH THE NEXT MINOR PRECIP WINDOW
AROUND SAT.  SLIGHT CHANCES HAVE BEEN IN THE FORECAST AREA WIDE FOR
WEAK NW FLOW SHORT WAVE BUT MODELS HAVE NOW PUSHED ITS TRACK FARTHER
WEST INTO MO VALLEY AND BEYOND SO CHANCES ARE NOW ONLY RELEGATED TO
WRN SECTIONS.  THIS PATTERN WITH ONTARIO LONG WAVE TROUGH AND IA IN
NW FLOW REMAINS IN PLACE THROUGH EARLY NEXT WEEK.  THE STRENGTH OF
THE ROCKIES RIDGE DOES BEGIN TO BREAK DOWN AROUND TUE OR WED HOWEVER
ALLOWING SOME INCREASE IN WARM ADVECTION AND A FEW SHORT WAVES
TOPPING THE RIDGE.  THIS RESULTS IN SLIGHT CHANCES AROUND THAT TIME
BUT EVEN IF IT DOES MATERIALIZE...NOTHING THAT WOULD HAVE ANY IMPACT
ON OUR DROUGHT CONDITIONS.

&&

.AVIATION...16/06Z
MAIN CHALLENGE THIS PERIOD CONTINUES TO BE COVERAGE OF CONVECTION
OVERNIGHT. FRONT ENTERING NORTHWEST IOWA NOW AND CONVERGENCE
BEGINNING ALONG BOUNDARY IN NORTHERN IOWA.  AFT 05Z CONDITIONS
SHOULD BECOME MORE FAVORABLE FOR DEVELOPMENT AND AM CONTINUING
TRENDS FROM EARLIER TONIGHT FOR CONVECTION. BETTER CHANCES FOR
COVERAGE TO REMAIN INTACT AT THE NORTH TAF SITES KFOD...KMCW...AND
KALO AS FRONT MOVES EAST ACROSS THE STATE OVERNIGHT DUE TO
INCREASING LOW LEVEL JET MAKES ITS WAY INTO THE STATE. AT SOUTH
SITES THE COVERAGE LOOKS TO BE MORE SCATTERED AND WILL CONTINUE VCTS
THERE GIVEN UNCERTAINTY OF COVERAGE AFT 06Z. FOLLOWING THE
FRONT...STRONG HIGH PRESSURE BUILDS IN FOR THURSDAY AND MIXING WINDS
TO NEAR 30KTS EXPECTED NORTH AND TO NEAR OR ABOVE 25KTS SOUTH SITES.
WINDS TO REMAIN WELL MIXED MOST OF AFTERNOON THOUGH MAIN PUSH OF
COLD AIR ADVECTION AND STRONGER WINDS TO RELAX SLOWLY AFT 18Z
THROUGH END OF TAF PERIOD FROM NORTHWEST TO SOUTHEAST. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON/REV
AVIATION...REV
LONG TERM...SMALL
Hazardous weather outlook, Aug 15, 10:12 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1112 PM CDT WED AUG 15 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1112 PM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
OVERNIGHT. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE...WITH
DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL TAPER OFF TO THE SOUTHEAST ON THURSDAY.
THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS WEST ON
SATURDAY...AND AGAIN AREA WIDE AROUND TUESDAY.  SEVERE WEATHER IS
NOT ANTICIPATED THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND EARLY TONIGHT.

REV

In the hours before

Special weather statement, Aug 15, 11:54 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1254 AM CDT THU AUG 16 2012

IAZ044-160630-
CRAWFORD-
1254 AM CDT THU AUG 16 2012

...STRONG THUNDERSTORMS APPROACHING FROM THE WEST...

AT 1249 AM CDT...STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16
MILES NORTHWEST OF DENISON TO 20 MILES SOUTH OF DENISON...WERE
MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
Special weather statement, Aug 16, 1:26 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
226 AM CDT THU AUG 16 2012

IAZ023-033>035-160800-
CALHOUN-POCAHONTAS-SAC-WEBSTER-
226 AM CDT THU AUG 16 2012

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE AREA...

AT 221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHWESTERN
POCAHONTAS COUNTY TO EXTREME EAST CENTRAL IDA COUNTY...MOVING EAST AT
40 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  PALMER...             WALL LAKE...          POMEROY...
  LYTTON...             LAKE VIEW...          JOLLEY...
  YETTER...             MANSON...             AUBURN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

The radar

The Des Moines radar (KDMX), 53 km away, was scanning. The volume nearest the first event began at 08:06 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Guthrie

When
August 16, 2:05 AM CST
Where
Guthrie County, 5.5 mi NE of Monteith
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
41.690, -94.360

Numerous tree branches greater than 6 inches in diameter down.

Hail, Guthrie

When
August 16, 2:11 AM CST
Where
Guthrie County, 3.49 mi S of Herndon
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
41.800, -94.360

Hail, Dallas

When
August 16, 2:31 AM CST
Where
Dallas County, 0.86 mi SW of Adel
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
41.610, -94.030

Dallas County Emergency Management reported quarter to half dollar size hail falling in the Adel area along with 40 to 50 MPH winds.

Hail, Guthrie

When
August 16, 2:32 AM CST
Where
Guthrie County, 1.24 mi SW of Herndon
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
41.840, -94.370

Reported at the intersection of Highway 4 and 141.

Hail, Dallas

When
August 16, 2:34 AM CST
Where
Dallas County, 1.48 mi SSW of Ortonville
Measured
1 in hail
Crop damage
$5,000
Reported by
NWS Employee
Coordinates
41.600, -93.980

Hail, Guthrie

When
August 16, 2:34 AM CST
Where
Guthrie County, 1.03 mi E of Bagley
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.850, -94.410

Relayed by the Guthrie County Emergency Manager.

Thunderstorm Wind, Polk

When
August 16, 2:45 AM CST
Where
Polk County, 0.86 mi SE of Lovington
Measured
54 kt (62 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.640, -93.690

Gusts of 59 and 62 MPH were measured by a home weather station in the Urbandale Cross Creek neighborhood.

Thunderstorm Wind, Polk

When
August 16, 2:50 AM CST
Where
Polk County, 1.48 mi SSW of Dodge Fld Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.660, -93.730

One foot diameter tree down in the 8300 block of Barnham Dr. in Johnston. Lawn furniture and small pools blown around the city. Report received from the Johnston Public Works Department.

Hail, Mahaska

When
August 16, 5:35 AM CST
Where
Mahaska County, 4 mi NNW of Rose Hill
Measured
0.88 in hail
Crop damage
$5,000
Reported by
CoCoRaHS
Coordinates
41.373, -92.499

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391735, 391539, 391470, 391540, 391471, 391543, 391545, 391736, 391476.